Montana, 2005

Damaging Winds in Montana, June 22, 2005

June 22, 2005 · NWS TFX · 2 events in 1 county or zone

A severe thunderstorm produced a wind gust to 78 mph at Kremlin and a gust to 60 mph at Havre 6W.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A severe thunderstorm produced a wind gust to 78 mph at Kremlin and a gust to 60 mph at Havre 6W.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jun 22, 1:28 PM MST, 4 hours 32 minutes earlier.

Area forecast discussion, Jun 22, 1:28 PM MST, 4 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
228 PM MDT WED JUN 22 2005

.DISCUSSION...

TONIGHT THROUGH FRIDAY...THE AIRMASS BEGINS THIS EVENING UNSTABLE
BUT GENERALLY BECOMES STABLE BY MIDNIGHT. WEAK RIDGING BEGINS TO
DEVELOP OVER THE AREA THURSDAY. MOST AREAS WILL REMAIN STABLE EXCEPT
NEAR GALLATIN COUNTY. TEMPS DROP FROM PREVIOUS HIGHS BY ABOUT 10
DEGREES AS THE AIRMASS COOLS BEHIND THE TROF. BY FRIDAY...FLOW ALOFT
SWITCHES TO THE SOUTHWEST AGAIN AHEAD OF A TROF MOVING ACROSS THE
PACIFIC NORTHWEST...AND THE AIRMASS WILL BE UNSTABLE OVER THE
CENTRAL AND SOUTHWEST ZONES. SEVERAL WEAK DISTURBANCES MOVE THROUGH
THE FLOW DURING THE DAY AND THIS COULD INCREASE THE CHANCE OF
AFTERNOON THUNDERSTORMS. ZELZER

FRIDAY NIGHT THROUGH MONDAY NIGHT...THE LONG WAVE PATTERN WILL
CONTINUE TO KEEP THE FORECAST AREA IN A SOUTHWESTERLY FLOW. MEDIUM
RANGE MODELS ARE SHOWING SOME DIFFERENCES WITH OVERALL AMPLITUDE.
THE GFS IS THE MOST AMPLIFIED WITH RESPECT TO A TROUGH OVER THE
WESTERN UNITED STATES. THE ECMWF IS LESS AMPLIFIED AND HAS SUPPORT
FROM THE CANADIAN. THE GFS HAS BEEN RATHER INCONSISTENT OVER THE
PAST FOUR RUNS WITH THE ECMWF SHOWING SLIGHTLY BETTER CONTINUITY.
THE LONG WAVE PATTERN WILL SUPPORT A RATHER AMPLIFIED TROUGH OVER
THE WESTERN UNITED STATES...BUT NOT TO THE EXTENT THE GFS IS
ADVERTISING. A CROSS BETWEEN THE ECMWF AND GFS SEEMS LIKE A GOOD FIT.

EARLY THIS WEEKEND...EMBEDDED SHORT WAVE ENERGY IN THE SOUTHWEST
FLOW WILL SUPPORT ISOLATED TO WIDELY SCATTERED CONVECTION. THE
COVERAGE OF CONVECTION WILL THEN INCREASE BY LATE THIS WEEKEND AND
EARLY NEXT WEEK AS THE PATTERN AMPLIFIES. POPS WERE THEREFORE SLOWLY
INCREASED THROUGH THE PERIOD. TEMPERATURES WILL NOT VARY ALL THAT
MUCH WITH MANY AREAS RIGHT AROUND NORMAL VALUES FOR LATE JUNE.
SCHAUMANN

TUESDAY THROUGH WEDNESDAY...MODELS IN FAIR AGREEMENT DURING THIS
PERIOD.  A SERIES OF WEAK DISTURBANCES IN A SOUTHWEST FLOW ALOFT
AFFECT THE CWA.  SOMEWHAT MOIST AND UNSTABLE AIR WITH THIS PATTERN
RESULT IN SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS MOST OF
CWA.  TEMPERATURES WARM TO SEASONAL NORMALS BY WEDNESDAY.  EK

&&

.AVIATION...
UPDATED AT 1815Z

A SHORTWAVE TROUGH APPROACHING MONTANA FROM THE NORTHWEST WILL
INCREASE THE SOUTHWEST FLOW ALOFT OVER THE STATE. HOWEVER...SKIES
WILL REMAIN CLEAR THROUGH 21Z. ALONG WITH A DESTABILIZING
AIRMASS...MOISTURE BOTH AHEAD OF THE SHORTWAVE AND MOVING INTO
SOUTHWEST MONTANA FROM THE SOUTH WILL BRING AREAS OF MID LEVEL
CLOUDS TO THE AREA. A COLD FRONT FROM NORTHEAST THROUGH SOUTHWEST
MONTANA WILL ALSO PROVIDE A FOCUS FOR THUNDERSTORMS DEVELOPMENT FROM
SOUTHWEST MONTANA INTO CENTRAL MONTANA...WITH BREEZY WESTERLY WINDS
PREVAILING WEST OF IT. STRONG WINDS WILL BE THE MAIN THREAT FROM THE
STORMS...DUE TO DRY LOWER LEVELS OF THE ATMOSPHERE. AS THE COLD
FRONT EXITS THE AREA AND THE AIRMASS STABILIZES AFTER 02Z...STORM
ACTIVITY AND WINDS WILL DECREASE. VFR CONDITIONS WILL PREVAIL
THROUGH 18Z THURSDAY.  COULSTON

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  54  77  46  79 /  10   0  10  10
CTB  52  74  43  76 /  10   0  10  10
HLN  56  82  50  84 /  20   0  10  10
BZN  50  79  44  81 /  20  10  20  10
WEY  41  67  35  77 /  30  20  20  10
DLN  49  77  42  82 /  20  10  10  10
HVR  58  81  47  80 /  10   0  10   0
LWT  56  74  45  76 /  20  10  20   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jun 22, 4:52 AM MST, 13 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
552 AM MDT WED JUN 22 2005

MTZ008>015-044>055-231200-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
552 AM MDT WED JUN 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA...NORTH CENTRAL MONTANA AND CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND
CONTINUE INTO THE EVENING. SOME STORMS MAY BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A SLIGHT CHANCE OF THUNDERSTORMS WILL EXIST EACH DAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jun 22, 4:21 PM MST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
521 PM MDT WED JUN 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0521 PM     HAIL             CASCADE                 47.27N 111.70W
06/22/2005  0.75 INCH        CASCADE            MT   TRAINED SPOTTER

            PENNY SIZE TO A BIT LARGER HAIL

&&

BRUSDA
Local storm report, Jun 22, 4:25 PM MST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
525 PM MDT WED JUN 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             CASCADE                 47.27N 111.70W
06/22/2005  0.75 INCH        CASCADE            MT   NWS EMPLOYEE

&&

BRUSDA
Local storm report, Jun 22, 5:03 PM MST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
603 PM MDT WED JUN 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND GST     10 SW FORT BENTON       47.73N 110.81W
06/22/2005  60 MPH           CHOUTEAU           MT   TRAINED SPOTTER

            THUNDERSTORM WIND GUSTS ESTIMATED BETWEEN 50 AND 60 MPH.
            VERY HEAVY RAIN.

&&

BRUSDA
Local storm report, Jun 22, 5:12 PM MST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
612 PM MDT WED JUN 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     TSTM WND GST     FORT BENTON             47.83N 110.65W
06/22/2005  50 MPH           CHOUTEAU           MT   TRAINED SPOTTER

            ESTIMATED WIND GUSTS 40 TO 50 MPH...WITH SMALL TREE
            BRANCES DOWN.

&&

BRUSDA
Local storm report, Jun 22, 5:29 PM MST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
629 PM MDT WED JUN 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     TSTM WND GST     VIRGELLE                48.02N 110.25W
06/22/2005  50 MPH           CHOUTEAU           MT   TRAINED SPOTTER

            WIND GUSTS ESTIMATED NEAR 50 MPH.

&&

BRUSDA
Local storm report, Jun 22, 6:00 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
700 PM MDT WED JUN 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     HAIL             6 W WARRICK             48.07N 109.74W
06/22/2005  0.75 INCH        CHOUTEAU           MT   TRAINED SPOTTER

            MARBLE TO PENNY SIZE HAIL.

&&

BRUSDA

The radar

The Great Falls radar (KTFX), 157 km away, was scanning. The volume nearest the first event began at 00:57 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hill

When
June 22, 6:00 PM MST
Where
Hill County, Kremlin
Measured
68 kt (78 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
48.567, -110.083

Thunderstorm Wind, Hill

When
June 22, 6:05 PM MST
Where
Hill County, 6 mi W of Havre
Measured
52 kt (60 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
48.550, -109.817

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2005Every state in 2005This day in weather historyWarnings in Montana, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5456232, 5456233.